Alert archive / Utah / Special Weather Statements in 2023

Special Weather Statement, NWS Salt Lake City, UT

August 4, 2023Box Elder County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 4, 2023, 9:21 PM MDT for Box Elder County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 9:21 PM MDT (03:21 UTC)
Expired
Aug 4, 2023, 10:00 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Hail
0.88 in
Wind
50

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 59 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 3.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3355 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS85 KSLC 050321
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
921 PM MDT Fri Aug 4 2023
 
UTZ101-050400-
Great Salt Lake Desert and Mountains UT-
921 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of south central Box
Elder County through 1000 PM MDT...

At 920 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Utah Test and Training Range North, or 45 miles east
of Montello, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Great Salt Lake North of the Causeway, Utah Test and Training Range
North, Gunnison Island and Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the Great Salt Lake, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4114 11336 4133 11340 4144 11283 4111 11281
TIME...MOT...LOC 0320Z 269DEG 22KT 4124 11330 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:33 PM MDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 4, 3:33 PM MDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
333 PM MDT Fri Aug 4 2023

.SYNOPSIS...A drier, more stable airmass will continue to spread
into the state and remain in place through much of next week. A few
showers or thunderstorms will be possible across portions of
northern Utah through the weekend.

&&

.SHORT TERM (THROUGH 12Z SUNDAY)...Drier conditions have spread into
the area today underneath a southwesterly flow aloft. Latest PWAT
analysis indicates 0.8-0.9 inches along the ID border, and between
0.5-0.7 inches elsewhere. Coincident with the lingering moisture
pool, SBCAPE values are currently near 2kJ/kg along the Idaho
border, whereas more modest instability (SBCAPE less than 1kJ/kg)
exists from the southern half of the GSL southward. Expect
relatively strong convection to remain ongoing near the Idaho border
through this evening, while weaker and isolated convection can be
expected over the Uintas and Book Cliffs. Additionally, a few weak
cells may move into the northwest deserts near KENV this evening.

The airmass is expected to continue to trend a bit drier tomorrow.
However, there is a bit more support for ascent due to an upstream
shortwave trough that will be lifting across Nevada into Utah. This
may lead to greater coverage of convection across Utah tomorrow
(still limited to mainly northern Utah), but these storms are not
expected to produce significant rainfall. Otherwise, a general
warming trend is expected, although afternoon max temperatures will
remain near to below climatological normals.

.LONG TERM (After 12Z Sunday)...The extended forecast period remains
largely unchanged as the end of the weekend brings isolated showers
and storms to the northern portion of the county warning area ahead
of a growing high pressure ridge. This aforementioned ridge will
become more dominant over the entire Great Basin region to start the
work week, introducing much more dryer and cooler conditions.
However passing systems to the south could bring some enhanced winds
to southern portions of Utah that when mixed with the hot and dry
conditions could lead to areas nearing Red Flag Warning criteria. We
will continue to monitor and update on that front.

The retrograding high pressure ridge well to our south will hold
through the beginning half of the work week before model guidance is
favored in the system beginning to track northward. This could bring
back better moisture and dynamics that could lead to a wetter second
half of the work week and thus likely flash flood potential for
southern Utah.

Otherwise much of the extended forecast shall be pleasant with
moderate afternoon highs with valleys in the upper 80s and low 90s
while far southern UT remains around 100F. Mostly clear and blue
skies and dry weather in most areas as we trek further into August.

&&

.AVIATION...KSLC...Northwest winds expected to change to southeast
drainage winds between 04Z and 06Z. There is a slight chance (30%)
that this wind change happens after 06Z due to outflow winds from
storms near the Idaho border. Northwest winds expected to come back
around 18Z Saturday. Mostly clear skies and VFR conditions expected.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms will
be possible for far northern Utah, otherwise isolated showers and
thunderstorms possible across higher terrain locations in northern
and central Utah. The isolated storms will be done around 03Z while
the storms up by the UT/ID border could remain until 06Z. When
encountering these storms, winds could be gusty and erratic at
times. Other than these storms, expect mainly clear skies, VFR
conditions, and diurnal winds through the TAF period.

&&

.FIRE WEATHER...A drier airmass has spread into the area and will
remain in place through at least the middle of next week. Even so,
generally isolated diurnal showers and thunderstorms remain
possible, mainly over the higher terrain of northern Utah. That
said, wetting rain potential will continue to decrease over the next
few days. Main concerns going forward are lowering humidities, with
min RH dropping into the low teens to single digits across the
southern half of Utah with poor overnight recoveries. Additionally,
winds will increase from Sunday through midweek, especially across
southern Utah. Critical fire weather conditions may develop on
Sunday near the Arizona border, but should remain isolated/marginal.
Stronger winds are currently forecast towards the midweek timeframe
which could result in a better chance of critical fire weather
conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Selbig/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 4, 6:48 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
648 PM MDT Fri Aug 4 2023

UTZ101-050130-
Great Salt Lake Desert and Mountains UT-
648 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northwestern Box
Elder County through 730 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Park Valley, or 31 miles southeast of Oakley Reservoir,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Park Valley, Etna, Standrod, Grouse Creek, Lynn, Rosette and Yost.

This includes Utah Route 30 between mile markers 1 and 8, and between
mile markers 31 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 11309 4180 11312 4135 11404 4199 11404
TIME...MOT...LOC 0047Z 248DEG 19KT 4176 11365

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BS
Special weather statement, Aug 4, 7:25 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
725 PM MDT Fri Aug 4 2023

UTZ101-050215-
Great Salt Lake Desert and Mountains UT-
725 PM MDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of southwestern Box
Elder County through 815 PM MDT...

At 725 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Park Valley to 11 miles east
of Montello. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lucin.

This includes Utah Route 30 between mile markers 1 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4165 11273 4110 11363 4108 11404 4137 11404
      4176 11341
TIME...MOT...LOC 0125Z 285DEG 19KT 4162 11341 4128 11396

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MPS
Special weather statement, Aug 4, 8:22 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
822 PM MDT Fri Aug 4 2023

UTZ101-050300-
Great Salt Lake Desert and Mountains UT-
822 PM MDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of southwestern Box
Elder County through 900 PM MDT...

At 822 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southeast of Park Valley to 10 miles
southeast of Montello. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Salt Lake North of the Causeway, Locomotive Springs, Promontory
and Golden Spike Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4162 11247 4105 11356 4103 11404 4121 11404
      4176 11311
TIME...MOT...LOC 0222Z 273DEG 16KT 4158 11307 4114 11405

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MPS
Special weather statement, Aug 4, 9:00 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
900 PM MDT Fri Aug 4 2023

UTZ101-050345-
Great Salt Lake Desert and Mountains UT-
900 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southwestern Box
Elder County through 945 PM MDT...

At 900 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Montello, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Box
Elder County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 11391 4122 11398 4146 11343 4107 11335
TIME...MOT...LOC 0300Z 253DEG 15KT 4116 11385

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MPS
Special weather statement, Aug 4, 9:02 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
902 PM MDT Fri Aug 4 2023

UTZ101-103-050345-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
902 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of central Box Elder
County through 945 PM MDT...

At 901 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Great Salt Lake North of the Causeway, or 32 miles
south of Snowville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Salt Lake North of the Causeway, Promontory and Golden Spike
Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4147 11298 4166 11298 4172 11240 4138 11237
TIME...MOT...LOC 0301Z 269DEG 22KT 4152 11287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPS
Special weather statement, Aug 4, 9:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
921 PM MDT Fri Aug 4 2023

UTZ101-050400-
Great Salt Lake Desert and Mountains UT-
921 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of south central Box
Elder County through 1000 PM MDT...

At 920 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Utah Test and Training Range North, or 45 miles east
of Montello, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Salt Lake North of the Causeway, Utah Test and Training Range
North, Gunnison Island and Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4114 11336 4133 11340 4144 11283 4111 11281
TIME...MOT...LOC 0320Z 269DEG 22KT 4124 11330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:16 PM MDTSevere Thunderstorm WarningSLCBox Elder29 min
Aug 4, 6:48 PM MDTSpecial Weather StatementSLCBox Elder42 min
Aug 4, 7:25 PM MDTSpecial Weather StatementSLCBox Elder50 min
Aug 4, 8:22 PM MDTSpecial Weather StatementSLCBox Elder38 min
Aug 4, 8:31 PM MDTSevere Thunderstorm WarningSLCBox Elder29 min
Aug 4, 9:00 PM MDTSpecial Weather StatementSLC45 min
Aug 4, 9:02 PM MDTSpecial Weather StatementSLCBox Elder43 min
Aug 4, 9:46 PM MDTSpecial Weather StatementSLCCache44 min
Aug 4, 10:28 PM MDTSpecial Weather StatementSLCCache47 min

Nearby

Special Weather Statements in Utah, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.